Alert archive / Wisconsin / Small Craft Advisories in 2018
Small Craft Advisory 37, NWS Green Bay, WI
NWS Green Bay, WI issued this small craft advisory at May 3, 2018, 9:40 PM CDT. It took effect at May 4, 2018, 6:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2018, 9:40 PM CDT (02:40 UTC)
- In effect from
- May 4, 2018, 6:00 AM CDT
- Expired
- May 4, 2018, 2:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
515 WHUS73 KGRB 040240 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 940 PM CDT Thu May 3 2018 LMZ521-522-541>543-041045- /O.NEW.KGRB.SC.Y.0037.180504T1100Z-180504T1900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 940 PM CDT Thu May 3 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 2 PM CDT FRIDAY... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect from 6 AM to 2 PM CDT Friday. * WINDS...Northwest 10 to 20 knots with gusts to 25 knots backing southwest in the late morning and afternoon. * WAVES...Building to 3 to 5 feet along the lake by Friday morning. Waves of 2 feet or less on the bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
230 WHUS73 KGRB 040944 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 444 AM CDT Fri May 4 2018 LMZ521-522-541>543-041745- /O.CON.KGRB.SC.Y.0037.180504T1100Z-180504T1900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 444 AM CDT Fri May 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON... * WINDS...Northwest 10 to 20 knots with gusts to 25 knots backing southwest in the late morning and afternoon. * WAVES...Building to 3 to 5 feet along the lake by Friday morning. Waves of 2 feet or less on the bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
400 WHUS73 KGRB 041528 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1028 AM CDT Fri May 4 2018 LMZ521-522-541>543-041900- /O.CON.KGRB.SC.Y.0037.000000T0000Z-180504T1900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1028 AM CDT Fri May 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON... * WINDS...Northwest 10 to 20 knots with gusts to 25 knots backing southwest in the afternoon and diminishing. * WAVES...Building to 3 to 5 feet along the lake. Waves of 2 feet or less on the bay. Waves will diminish over the course of the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at May 3, 8:04 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 3, 8:04 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 804 PM CDT Thu May 3 2018 New Information added to update section .UPDATE... Issued at 759 PM CDT Thu May 3 2018 Local mesoplots indicate very strong FGen has developed from NE IA into W-C WI. Expect that to expand NE overnight. ASOS/AWOS P-groups from the area of shra to the south also quite impressive. Will go ahead and issue a Flood Watch adjoining my neighbors to the south and running ENE to the lakeshore. Anticipate there will be ponding of water in low spots and in poorly drained locations within urban areas. Basements susceptible to water issues may also be affected. Rises in creeks and streams also likely, with rivers to follow but lag a bit. Updated product suite will be out ASAP. UPDATE Issued at 636 PM CDT Thu May 3 2018 The main concern this evening is the flooding potential across the southern part of the forecast area. Normally try not to get fixated on the specifics of the model QPFs, but tonight there is outstanding consistency in model QPF location and amounts in a band ENE from KY50. If the models are even close on this, there will at least be ponding of water in low spots by tomorrow morning, and streams and eventually rivers will rise as well. The heavy rainfall, if it materializes, would support tacking on areas from GRB S and E onto the Flood Watch neighboring WFOs have running. The main question is whether the model QPFs are going to verify. If this event is viewed from a convective flash-flood potential, it would not be uncommon for the max precip in the models to be displaced too far north, with the heaviest rains actually falling closer to the incoming moist/unstable airmass. Local meso plots hint at this by showing virtually zero MUCAPE across the area, and little tendency for the instability to our south to expand north despite the strengthening southerly 925/850 mb flow over the sfc boundary near the WI/IL border. On the other hand, if viewed from more of a cool-season perspective, a small- scale comma head structure on the northwest flank of the ejecting upper short-wave is likely to pivot through east-central Wisconsin overnight and early Friday morning, and the model max precip location would fit very well with the forcing in the deformation zone NW of the track of this feature. Adjusted the forecast to be a little more aggressive with rainfall tonight, and held the rain into early Friday per a consensus of the guidance. Held off on issuing a watch for now given the uncertainty discussed above, and the fact that the heaviest rains the last few days fell just s of the forecast area. Will continue to watch for clues as to where the max rains tonight are going to occur, and will issue a Watch if it becomes apparent there will be 2+ inch amounts across the southern part of the forecast area. && .SHORT TERM...Tonight and Friday Issued at 300 PM CDT Thu May 3 2018 Low clouds continued to linger across much of the area south of a Wisconsin Rapids to Shawano to Kewaunee line. Temperatures across the lower Fox Valley in only in the middle 50s, with readings along the lakeshore remaining in the lower to middle 40s. Short term models now in better agreement with locally heavy rainfall across central into east-central Wisconsin. Rainfall amounts of 1 to 2 inches are expected south of a Marshfield to Sturgeon Bay line. Rainfall totals will drop off sharply across far north- central and far northeast Wisconsin. It is possible portions of Vilas County may not see any rain. Scattered thunderstorms are expected in the same general area, but the risk of severe thunderstorms should remain south of the area. The showers and thunderstorms will gradually taper off from west to east late tonight into Friday morning. Clouds should clear fairly quickly with mostly sunny skies expected by afternoon across the entire area. High temperatures will ranged from the upper 60s to middle 70s at most places. Gusty west to northwest winds are expected Friday afternoon, mainly in the 10 to 20 mph with gusts around 25 mph. .LONG TERM...Friday Night Through Thursday Issued at 300 PM CDT Thu May 3 2018 A cold front will sink south Saturday afternoon and Saturday night, which will bring the chance for showers and thunderstorms to the area as it sinks south. Given its Canadian origin, moisture from this system is expected to be much less than previous systems, therefore rainfall amounts are expected to less than one quarter of an inch. MUCAPEs on Saturday will be around 1000 J/kg, however moisture will be lacking, forcing will be rather weak and winds are not expected to be all that impressive so severe weather is not anticipated. High pressure will then provide dry conditions into early next week. Sunday will be cooler behind the cold front, with highs in the 60s. However highs will return back to the 70s by Monday and Tuesday on the backside of the high. The chance for showers and thunderstorms will return Wednesday and Thursday as a low pressure approaches from the Plains region. This low will cause highs to return back into the 60s. && .AVIATION...for 00Z TAF Issuance Issued at 636 PM CDT Thu May 3 2018 A large area of showers with embedded thunderstorms will overspread most of the area overnight. Ceilings should eventually drop to IFR in east-central Wisconsin, and at least to low-end VFR over central Wisconsin. The rain will shift east early Friday, resulting in rapidly improving flight conditions. && .FIRE WEATHER... Issued at 300 PM CDT Thu May 3 2018 Elevated fire weather conditions are expected through early next week with warm temperatures and low RH values. Although showers and thunderstorms are expected across the southern CWA tonight, they will largely miss north-central Wisconsin. Elevated fire weather conditions are expected over north-central and central Wisconsin on Friday as temperatures rise into the lower to middle 70s with min RH values of 20 to 30 percent. Northwest winds will also gust to 15 to 25 mph, which will exacerbate the fire weather risk. The fire weather risk will continue into Saturday across central and north-central Wisconsin as min RH values once again fall to 25 to 35 percent with temperatures in the 70s, however a cold front will bring some relief as temperatures fall during the afternoon with a chance for showers and thunderstorms. Although temperatures on Sunday will be much cooler, mainly in the lower to middle 60s, dry air will return as afternoon RH values fall to 25 to 30 percent across north-central Wisconsin. By early next week high pressure will bring a warm, dry airmass back to the western Great Lakes region as afternoon highs rise to around 70 with min RH values of 25 to 35 percent across central and north- central Wisconsin. && .HYDROLOGY... Issued at 300 PM CDT Thu May 3 2018 One to two inches of rain is expected across portions of central into east-central Wisconsin, mainly south of a Marshfield to Sturgeon Bay line. Rainfall amounts will drop off sharply as you head north into far north-central and far northeast Wisconsin. Rivers, creeks and streams will be on the rise into the weekend. Some additional river flooding is possible. && .GRB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning for WIZ038>040-045-048>050. && UPDATE.........Skowronski SHORT TERM.....Eckberg LONG TERM......Kurimski AVIATION.......Skowronski FIRE WEATHER...Kurimski HYDROLOGY......Eckberg
Hazardous weather outlook, May 3, 8:31 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 831 PM CDT Thu May 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 831 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Heavy rainfall in east-central Wisconsin tonight could lead ponding of water and some flooding. Two to three inches of rain is expected from Wautoma to Appleton to Green Bay, east, to the Lakeshore. Motorists can expect ponding of water on area roadways. Rainfall amounts will drop off sharply farther to the north and west. Scattered thunderstorms are also anticipated, but they are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Showers and thunderstorms are expected Saturday afternoon and Saturday night. These storms are not expected to be severe. River levels may continue to rise late this week into early next week. Those who reside near rivers, especially along the Wolf River, should pay close attention to water levels and the latest hydrologic forecasts. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any flooding or rainfall amounts over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-041100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 831 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms may pose a hazard to mariners south of Sturgeon Bay tonight. The main risk will be cloud to water lightning strikes and poor visibility due to heavy rain. A brief period of gusty northeast winds and waves hazardous to small craft may occur late tonight into mid-morning Friday. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms could pose a hazard to mariners Saturday and Saturday night. These storms are not expected to be severe, however they could cause locally higher waves and gusty winds. Skowronski
In the hours before
Special weather statement, May 3, 9:27 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Green Bay WI 927 PM CDT Thu May 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040400- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 927 PM CDT Thu May 3 2018 ...HEAVY RAINFALL EXPECTED ACROSS EAST-CENTRAL WISCONSIN TONIGHT... At 915 pm, radar indicated a large area of showers with embedded thunderstorms over the southern half of Wisconsin. The leading edge of the rain extended from near Wisconsin Rapids to Shawano to near Algoma, and was moving north at 30 mph. The rain will continue to advance north, though its progress should slow as it begins to push into the northern part of the state. Although torrential downpours aren't expected, the rain across central and east-central Wisconsin will persist all night. As a result, a widespread 1 to 3 inch rainfall is expected in areas south of a line from Wausau to Marinette to Sister Bay. The highest totals should occur in east-central Wisconsin. The rainfall in east-central Wisconsin may be sufficient to produce some ponding of water and flooding of low-lying areas. Creeks and streams will also rise. Poorly drained parking lots and roadways may also have standing water by morning. Water may begin to leak into basements susceptible to flooding. Morning commuters in east-central Wisconsin should plan on a slower than normal trip to work Friday morning, as travel conditions may be poor due to rain and areas of standing water in low-spots on the roads. Skowronski
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:16 PM CDT | Flood Watch | GRB | Brown, Calumet, Kewaunee, Manitowoc, Outagamie, Waushara and 1 more | 7 hr |
| May 4, 3:05 AM CDT | Areal Flood Advisory | GRB | Brown, Calumet, Kewaunee, Manitowoc, Outagamie, Waushara and 1 more | 6 hr |
| May 4, 9:51 AM CDT | Areal Flood Advisory | GRB | Calumet, Manitowoc | 3 hr |
| May 4, 12:44 PM CDT | Areal Flood Advisory | GRB | Calumet, Manitowoc | 6 hr |
| May 4, 2:44 PM CDT | River Flood Warning | GRB | Manitowoc | 53 hr |
| May 4, 3:33 PM CDT | Flash Flood Watch | GRB | Manitowoc | 16 hr |
| May 4, 6:10 PM CDT | Areal Flood Warning | GRB | Calumet, Manitowoc | 9 hr |
Nearby
Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.